Texas, 2021

Damaging Winds in Texas, April 7, 2021

April 7, 2021 · NWS SHV · 2 events in 2 counties and zones

An upper level low pressure system shifted southeast across Southern Kansas during the morning and afternoon hours of April 7th, which drove a cold front southeast into Southeast Oklahoma, Southwest Arkansas, and Northeast Texas during the morning. A strong low level jet ahead of this upper low and associated cold front ushered ample Gulf moisture northward into East Texas and North Louisiana,…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

An upper level low pressure system shifted southeast across Southern Kansas during the morning and afternoon hours of April 7th, which drove a cold front southeast into Southeast Oklahoma, Southwest Arkansas, and Northeast Texas during the morning. A strong low level jet ahead of this upper low and associated cold front ushered ample Gulf moisture northward into East Texas and North Louisiana, with large scale forcing, shear, and instability increasing during the afternoon along and just ahead of the front contributing to the development of a line of severe thunderstorms across portions of Deep East Texas and North Louisiana. These storms downed trees and power lines across Angelina and Southern San Augustine Counties before shifting southeast into Southeast Texas and West-Central Louisiana in the late afternoon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Apr 7, 1:52 PM CST, 2 hours 8 minutes earlier.

Area forecast discussion, Apr 7, 1:52 PM CST, 2 hours 8 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
252 PM CDT Wed Apr 7 2021

.SHORT TERM.../Tonight through Thursday Night/

Near sunset, a QLCS will be ongoing along a eastward moving cold
front, near a line from Lufkin Texas northeast to near El Dorado
Arkansas. As mentioned in previous discussions, the synoptic setup
along and ahead of the frontal boundary will remain very favorable
for all modes of severe thunderstorms with this system. With sfc-
1km shear forecasted above 20 kts and Effective SRH approaching
300 m2/s2, the threat for a tornado or two will remain through the
evening. At this time, a Tornado Watch is in effect for the entire
CWA until 8pm, but its possible that it could be extended for our
eastern zones if storms remain across the region.

The strong to severe convection will end late tonight as the cold
front moves through the region. Skies will clear from west to
east and cooler/drier air will move into the region.  Overnight
lows will drop back into the low to mid 50s, which is near
seasonal normals. These drier conditions will continue on
Thursday, with highs in the upper 70s to lower 80s areawide.
However, the aforementioned cold front, which will likely stall
just just south of the CWA, will return northward as a warm front
late in the day Thursday into Thu Night. Decided to introduce
slight chance POPs, as models continue to suggest that some
isolated convection could develop along and north of the warm
front as it approaches the I-20 corridor of East Texas/North
Louisiana Thursday evening. There is also a chance that some of
this convection could approach severe limits. With mid level lapse
rates approaching 7 C/km along with Wetbulb zero heights between
9-10.5 kft and Effective Bulk Shear above 40 kts, severe hail will
be possible. The Storm Prediction Center has already highlighted
this threat with a Marginal Risk for Thursday evening/Friday
morning.

.LONG TERM.../Friday through Tuesday Night/

Warm front to be positioned across the nrn third of the region by
Friday morning, as a sfc low deepens across the Plains of TX ahead
of a sewd-diving upper low. Ample daytime heating/mixing will
provide the region with sizable instability and steep mid level
lapse rates s of the warm front in the warm sector, as the sfc low
positions itself across N TX by Friday aftn. Lift/shear to increase
with the approach of the swd extent of the trof axis/associated wind
maxima by late Friday aftn/evening. Time of exact convective
initiation is still somewhat uncertain, but the most favorable
window for initiation seems to be the aftn and early evening.
Convection should evolve into a more linear structure as the
associated cold front begins to track sewd Friday night, spreading
the threat for strong to severe storms sewd through the wee hours of
Saturday morning.

Upper low to pivot ewd Saturday, ushering in a somewhat cooler and
significantly drier airmass. This will keep us cool for Saturday
night, but abundant sunshine in the dry airmass below transitional
zonal upper flow will allow for us to heat up above seasonal
normals. By Monday, another upper low will begin its descent down
the High Plains, driving a cold front into our nwrn areas by Monday
evening. Front to drift swd Monday night through Tuesday, bringing
some slight chances for convection and some slightly cooler temps.
/12/

&&

.PREV DISCUSSION... /issued 1251 PM CDT Wed Apr 7 2021/

UPDATE.../This Afternoon/

Quick update to issue Tornado Watch 75. KSHV 18Z sounding shows
this morning's cap has all but been flattened, indicating the
anticipated increase in instability as the cold front approaches.
As such, severe storms becoming more likely to develop as we move
into the aftn/evening hours. /12/

PREV DISCUSSION... /issued 1212 PM CDT Wed Apr 7 2021/

AVIATION...

Widespread MVFR conditions continue across the TAF sites at this
time. A cold front, that is knocking on our CWA border, will
bring a line of showers and thunderstorms to the area by this
afternoon. Have mention of VCTS at all terminals with TEMPO
thunderstorms at all sites. Some of the storms could be strong to
severe within the line, with high winds, hail, and even tornadoes
possible. There will also be a drop to IFR/LIFR as the
thunderstorms pass through the TAF sites. Winds will diminish in
wake of the front and thunderstorms, along with clearing skies.
This will result in VFR conditions overnight, prevailing through
the end of the TAF period. /20/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  53  82  61  84 /  10   0  20  30
MLU  56  81  61  84 /  90   0  20  30
DEQ  47  79  53  78 /   0   0  10  40
TXK  51  80  59  80 /   0   0  10  40
ELD  51  80  53  81 /  30   0  10  30
TYR  52  81  62  84 /   0   0  10  40
GGG  51  81  60  84 /   0   0  20  40
LFK  54  84  63  86 /  20   0  10  20

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...None.
LA...None.
OK...None.
TX...None.
&&

20/12
Hazardous weather outlook, Apr 7, 2:24 AM CST, 13 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
324 AM CDT Wed Apr 7 2021

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-081200-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-
Grant-Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp-
Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-Rusk-
Panola-Nacogdoches-Shelby-Angelina-San Augustine-
324 AM CDT Wed Apr 7 2021

This Hazardous Weather Outlook is for portions of south central
Arkansas, southwest Arkansas, north central Louisiana, northwest
Louisiana, southeast Oklahoma, east Texas and northeast Texas.

.DAY ONE...Today and Tonight...

Strong to severe thunderstorms will become likely later today
through this evening across at least the eastern half of the Four
State Region which would include all of Southern Arkansas and all
of Northern Louisiana. A more conditional threat exists across
Southeast Oklahoma and Northeast Texas. Conditions will be
conducive for damaging wind gusts, large hail and isolated
tornadoes this afternoon through this evening where severe
thunderstorms develop. The severe weather threat should end across
Northeast Louisiana after midnight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

After a relatively quiet day on Thursday, more severe
thunderstorms are back in the forecast for Friday Afternoon
through Friday Evening once again. Look for the possibility of
very large hail, damaging thunderstorm wind gusts and isolated
tornadoes once again during this time frame along and ahead of a
cold front that should move through the region late Friday Night
into early Saturday.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency management personnel...amateur radio
operators...and storm spotters will likely be needed this
afternoon into this evening. Please relay any information about
observed severe weather to the NWS while following all local,
state, and CDC guidelines.

13

In the hours before

Special weather statement, Apr 7, 2:21 PM CST, 1 hour 39 minutes before
Special Weather Statement
National Weather Service Shreveport LA
321 PM CDT Wed Apr 7 2021

LAZ002>004-072100-
Bossier LA-Claiborne LA-Webster LA-
321 PM CDT Wed Apr 7 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL WEBSTER...NORTHWESTERN
CLAIBORNE AND EAST CENTRAL BOSSIER PARISHES UNTIL 400 PM CDT...

At 321 PM CDT, Doppler radar was tracking a strong thunderstorm near
Cotton Valley, or 9 miles northwest of Minden, moving northeast at 30
mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Minden, Homer, Haynesville, Cotton Valley, Evergreen, Leton, Holly
Springs and Couchwood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Tornado Watch remains in effect until 800 PM CDT for southwestern
Arkansas...and northwestern Louisiana.

LAT...LON 3260 9341 3275 9352 3302 9312 3280 9292
TIME...MOT...LOC 2021Z 237DEG 27KT 3272 9339

05
Special weather statement, Apr 7, 2:56 PM CST, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Shreveport LA
356 PM CDT Wed Apr 7 2021

LAZ001>003-010>012-072145-
De Soto LA-Bossier LA-Bienville LA-Red River LA-Caddo LA-Webster LA-
356 PM CDT Wed Apr 7 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN WEBSTER...CENTRAL DE
SOTO...NORTHWESTERN RED RIVER...SOUTHEASTERN CADDO...WEST CENTRAL
BIENVILLE AND SOUTHERN BOSSIER PARISHES UNTIL 445 PM CDT...

At 356 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles south of Shreveport to Stonewall to
near Logansport. Movement was east at 40 mph.

Half inch hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Shreveport, Bossier City, Minden, Mansfield, Haughton, Stonewall,
Ringgold, Sibley, Doyline, Dixie Inn, Dubberly, Heflin, Eastwood,
Fosters, Keachi, Grand Cane, Longstreet, Carmel, Curtis and Grand
Bayou.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Tornado Watch remains in effect until 800 PM CDT for northwestern
Louisiana.

LAT...LON 3264 9323 3238 9327 3207 9341 3204 9402
      3222 9387 3250 9386
TIME...MOT...LOC 2056Z 247DEG 36KT 3238 9382 3224 9382 3206 9397

44
Special weather statement, Apr 7, 3:02 PM CST, 58 minutes before
Special Weather Statement
National Weather Service Shreveport LA
402 PM CDT Wed Apr 7 2021

LAZ010-017-TXZ151>153-165>167-072145-
De Soto LA-Sabine LA-Sabine TX-Panola TX-Angelina TX-Nacogdoches TX-
San Augustine TX-Shelby TX-
402 PM CDT Wed Apr 7 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN DE SOTO AND
NORTHWESTERN SABINE PARISHES...SOUTHEASTERN PANOLA...EASTERN
NACOGDOCHES...SHELBY...ANGELINA...SAN AUGUSTINE AND NORTHWESTERN
SABINE COUNTIES UNTIL 445 PM CDT...

At 402 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Tenaha to near Diboll. Movement was
southeast at 20 mph.

Penny size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Lufkin, Center, Diboll, Hudson, Huntington, San Augustine,
Logansport, Tenaha, Joaquin, Converse, Melrose, Patroon,
Martinsville, Bland Lake, Neuville, Woden, Rosevine, Macune, Etoile
and Shelbyville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Tornado Watch remains in effect until 800 PM CDT for northwestern
Louisiana...and eastern and northeastern Texas.

LAT...LON 3104 9449 3107 9459 3109 9462 3109 9464
      3110 9465 3109 9467 3111 9472 3111 9475
      3115 9485 3124 9487 3208 9418 3196 9356
      3109 9415 3103 9447
TIME...MOT...LOC 2102Z 297DEG 16KT 3199 9417 3122 9480

05
Special weather statement, Apr 7, 3:09 PM CST, 51 minutes before
Special Weather Statement
National Weather Service Shreveport LA
409 PM CDT Wed Apr 7 2021

ARZ072-073-LAZ004-006-072200-
Union AR-Columbia AR-Union LA-Claiborne LA-
409 PM CDT Wed Apr 7 2021

...SIGNIFICANT WEATHER ADVISORY FOR UNION AND SOUTHEASTERN COLUMBIA
COUNTIES...NORTHWESTERN UNION AND NORTHERN CLAIBORNE PARISHES UNTIL
500 PM CDT...

At 408 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Atlanta to near Homer to 11 miles
northeast of Minden. Movement was northeast at 45 mph.

Half inch hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
El Dorado, Homer, Norphlet, Junction City, Bernice, Calion, Atlanta,
Wesson, Lisbon, Urbana, Lawson, Cooley, Spearsville, Lillie, Newell,
Pigeon Hill, Spotville, Lake Clairborne, Catesville and Hew Hope.

A Tornado Watch remains in effect until 800 PM CDT for south central
and southwestern Arkansas...and north central and northwestern
Louisiana.

LAT...LON 3318 9237 3287 9257 3268 9319 3271 9319
      3272 9321 3288 9313 3323 9304 3336 9253
      3333 9252 3332 9253 3333 9250 3332 9249
      3333 9248 3332 9246 3329 9247 3327 9244
      3328 9238 3330 9236 3330 9235
TIME...MOT...LOC 2108Z 240DEG 38KT 3306 9298 3287 9304 3274 9315

44
Special weather statement, Apr 7, 3:50 PM CST, 10 minutes before
Special Weather Statement
National Weather Service Shreveport LA
450 PM CDT Wed Apr 7 2021

TXZ152-165>167-072230-
Sabine TX-Angelina TX-Nacogdoches TX-San Augustine TX-
450 PM CDT Wed Apr 7 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN NACOGDOCHES...
SOUTHEASTERN ANGELINA...SOUTHERN SAN AUGUSTINE AND SOUTHWESTERN
SABINE COUNTIES UNTIL 530 PM CDT...

At 450 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles southeast of Huntington, or 15 miles north of Rockland, moving
east at 25 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Pineland, Etoile, Zavalla, Broaddus, McElroy, Shawnee and Dolan.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Tornado Watch remains in effect until 800 PM CDT for eastern Texas.

LAT...LON 3110 9465 3109 9467 3110 9474 3139 9443
      3117 9374 3114 9402 3111 9406 3103 9447
TIME...MOT...LOC 2150Z 275DEG 22KT 3122 9444

05
Local storm report, Apr 7, 4:00 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
500 PM CDT WED APR 7 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 PM     TSTM WND DMG     8 NE STONEWALL          32.34N 93.71W
04/07/2021                   CADDO              LA   PUBLIC

            TREE DOWN ON NORRIS FERRY RD.

&&

SP

The radar

The Ft Polk radar (KPOE), 132 km away, was scanning. The volume nearest the first event began at 21:57 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Angelina

When
April 7, 4:00 PM CST
Where
Angelina County, 4.42 mi ENE of Zavalla
Measured
65 kt (75 mph) estimated gust
Reported by
Public
Coordinates
31.184, -94.367

Trees and power lines were downed along Highway 147 between Zavalla and Broaddus.

Thunderstorm Wind, San Augustine

When
April 7, 4:20 PM CST
Where
San Augustine County, 15.65 mi SE of Broaddus
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
31.129, -94.096

A tree was blown down onto FM 705 near Powell Park Resort and Marina.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2021Every state in 2021This day in weather historyWarnings in Texas, April 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 946592, 946593.